Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 110, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2014, 5:07 PM CDT for Douglas County, Webster County, Wright County, Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2014, 5:07 PM CDT (22:07 UTC)
- Expired
- May 8, 2014, 5:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, MO, Webster County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 66 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 5:09 PM CDT | TSTM WND DMG | 4 Nw Ava, MO | EXTENSIVE TREE DAMAGE AND ROAD SIGNS BENT DOWN. VERY OLD POORLY CONSTRCTED BARN DESTROYED. POWER LINES DOWN. MINOR STRUCTURAL DAMAGE TO ONE HOUSE. LOCATION ON K HIGHWAY APPOX ONE MILE NORTH OF WEST HIGHWAY 14. POSSIBLE TORNADO WITH RADAR INDICATED ROATION AND |
| May 8, 5:10 PM CDT | TORNADO | 4 Nw Ava, MO | A NWS SURVEY TEAM DETERMINED THAT AN EF1 TORNADO TOUCHED DOWN AROUND 510 PM THURSDAY AFTERNOON ABOUT 4 MILES NORTHWEST OF AVA. THE TORNADO MOVED NORTH ALONG A PATH ROUGHLY PARALLELING HIGHWAY K THAT WAS APPROXIMATELY 2.5 MILES LONG AND 100 YARDS WIDE SNAPPING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
423 WUUS53 KSGF 082207 SVRSGF MOC067-225-229-082245- /O.NEW.KSGF.SV.W.0110.140508T2207Z-140508T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 507 PM CDT THU MAY 8 2014 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL DOUGLAS COUNTY IN SOUTHWEST MISSOURI... SOUTHEASTERN WEBSTER COUNTY IN SOUTHWEST MISSOURI... SOUTHWESTERN WRIGHT COUNTY IN SOUTHWEST MISSOURI... * UNTIL 545 PM CDT * AT 504 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF AVA...AND MOVING NORTHEAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... AVA...DUNCAN...GOODHOPE...MANSFIELD AND ODIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3731 9269 3722 9244 3688 9270 3692 9284 TIME...MOT...LOC 2207Z 205DEG 39KT 3698 9274 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ HATCH
2 follow-up statements
596
WWUS53 KSGF 082223
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 PM CDT THU MAY 8 2014
MOC067-225-082233-
/O.CAN.KSGF.SV.W.0110.000000T0000Z-140508T2245Z/
DOUGLAS MO-WEBSTER MO-
523 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER AND WEST
CENTRAL DOUGLAS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS.
LAT...LON 3717 9269 3726 9268 3726 9269 3731 9269
3722 9244 3707 9256 3707 9269
TIME...MOT...LOC 2223Z 206DEG 39KT 3714 9264
$$
MOC229-082245-
/O.CON.KSGF.SV.W.0110.000000T0000Z-140508T2245Z/
WRIGHT MO-
523 PM CDT THU MAY 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WRIGHT COUNTY UNTIL 545 PM CDT...
AT 518 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANSFIELD...
AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ODIN AROUND 535 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS.
LAT...LON 3717 9269 3726 9268 3726 9269 3731 9269
3722 9244 3707 9256 3707 9269
TIME...MOT...LOC 2223Z 206DEG 39KT 3714 9264
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
HATCH410
WWUS53 KSGF 082236
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT THU MAY 8 2014
MOC229-082246-
/O.EXP.KSGF.SV.W.0110.000000T0000Z-140508T2245Z/
WRIGHT MO-
536 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WRIGHT COUNTY
WILL EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS.
LAT...LON 3717 9269 3726 9268 3726 9269 3731 9269
3722 9244 3707 9256 3707 9269
TIME...MOT...LOC 2236Z 206DEG 39KT 3727 9256
$$
HATCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:12 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 8, 3:12 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 312 PM CDT Thu May 8 2014 ...Active Weather Pattern Today into Early Next Week... .SHORT TERM...(This Evening and Tonight) Issued at 300 PM CDT THU MAY 8 2014 An upper level trough is currently pushing east into the central Plains as an associated area of surface low pressure pushes northeast across eastern Nebraska. A cold front ALSO extends south from the low and is pushing east across central Kansas and Oklahoma. Convection is ongoing across the area. This activity formed over Oklahoma overnight and continues to develop and push to the northeast. These showers and thunderstorms will continue to track northeast across the area this afternoon into the early evening hours. Deep layer shear is on the weak side across the area. Instability is starting to increase across the eastern Ozarks as more heating was able to occur in these locations before clouds were able to overspread the area. The overall severe potential is on the low side with this activity, but with slightly better instability there could be a few strong wind gusts with any bow segments that can develop this afternoon and early this evening. This activity will push east of the area by the early to mid evening hours. The clouds are clearing from west to east across eastern Kansas into central Oklahoma behind this convection. We will have to see how far east the clearing can make it this afternoon/early this evening. The clearing will likely make it over to the far western portion of the forecast area. Additional thunderstorms are expected to develop across northeastern Oklahoma into eastern Kansas along a cold front late this afternoon into this evening. This activity will then track to the northeast and may clip southeastern Kansas and far western Missouri. Deep layer wind shear will begin to increase from west to east this evening and if enough clearing occurs and enough instability can develop, hail in excess of quarters will be possible with stronger storms. These storms may congeal into a line and track east across the area. If the line does develop winds in excess of 60mph will be possible. There would also be a small risk for a brief tornado within this line generally northwest of a Columbus Kansas to Osceola Missouri Line this evening. The cold front will then slowly sag southeast towards the area late this evening into the overnight hours. Showers and thunderstorms are expected to develop and ride along the front overnight. The front will push over the far northern and western portions of the forecast area tonight. Locally heavy rainfall will occur where the training of storms can occur along the front. Due to the dry antecedent conditions the overall flood risk is low with this potential heavy rainfall. .LONG TERM...(Friday through Thursday) Issued at 300 PM CDT THU MAY 8 2014 An active weather pattern will continue Friday into early next week as the a couple storm system track through the region. Any convection that develops overnight tonight should push east of the area by Friday morning, with clearing expected behind this activity. The cold front will continue to track southeast through the area on Friday. Areas southeast of the front will become unstable. Better deep layer shear will be over the region on Friday afternoon allowing organized updrafts. Additional thunderstorms will develop along the front, and these storms will have the potential to become strong a severe. The main risk will be large hail with a few of the strongest storms capable of hail to golf balls generally along and southeast of the Interstate 44 corridor. The front will push south of the area Friday evening with dry conditions overnight Friday. The front will then lift back north across the area Saturday. Thunderstorms area expected to develop along and north of the front as it lifts through the region. A few of these storms could become strong to severe with large hail the main risk. South of the front instability will increase but there will not be much in a way of lift, and a cap will be increasing through the day as a warm air mass in the mid level spreads over the area. So, think all in all most of the activity will occur along and ahead of the front on Saturday. Another upper level system will track through the region late this weekend into early next week. Medium range models continue to differ on the track, timing, and strength of this system. The cold front will sag south then sweep through the region as the upper level trough approaches and sweeps through the region. Additional severe storm potential will be possible, but details/evolution of storms are lacking this far out in time. Northwest flow aloft pattern will setup over the region behind this system through the middle of next week behind this system. Cooler conditions will occur across the region in this northwest flow pattern. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1144 AM CDT THU MAY 8 2014 A band of convection was beginning to enter our southwestern CWA late this morning and will affect JLN at the onset of the 18z TAFS before spreading eastward to affect both SGF/BBG in a couple/few hours. Have dropped conditions into MVFR with the convection which should clear to the east within a couple/few hours of onset. Redevelopment will then be possible along cold front late this afternoon/early evening which should shift southeast with time tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Lindenberg
Hazardous weather outlook, May 8, 2:54 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 254 PM CDT THU MAY 8 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092000- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 254 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... SUSTAINED SOUTHERLY WINDS AROUND 20 MPH WITH GUSTS OVER 30 MPH WILL OCCUR AT TIMES THIS AFTERNOON...PRIMARILY ACROSS WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS. SCATTERED THUNDERSTORMS WILL CONTINUE TO PUSH NORTHEAST ACROSS THE AREAS GENERALLY ALONG AND EAST OF HIGHWAY 65 THIS AFTERNOON INTO EARLY THIS EVENING. THERE COULD BE A FEW LOCALLY STRONG WIND GUSTS WITHIN ANY BOW SEGMENTS THAT CAN DEVELOP IN THIS LINE...BUT OVERALL THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. ADDITIONAL THUNDERSTORMS WILL THEN DEVELOP ACROSS NORTHEASTERN OKLAHOMA AND EASTERN KANSAS LATER THIS AFTERNOON INTO EARLY THIS EVENING. THIS WILL TRACK TO THE NORTH EAST AND MAY CLIP LOCATIONS ALONG AND NORTHWEST OF A COLUMBUS KANSAS TO OSCEOLA MISSOURI LINE THIS EVENING. LARGE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS OVER 50 MPH WILL BE THE MAIN RISK WITH THIS ACTIVITY. THESE STORMS MAY DEVELOP INTO A LINE AS THEY TRACK INTO THESE AREAS. IF A LINE OF STORMS MATERIALIZES...THE POTENTIAL EXISTS FOR DAMAGING WIND GUSTS OVER 60 MPH. THERE WOULD ALSO BE A LIMITED THREAT FOR A BRIEF TORNADO GENERALLY NORTH OF A COLUMBUS KANSAS TO OSCEOLA MISSOURI LINE. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THUNDERSTORMS TONIGHT. A COLD FRONT WILL THEN SHIFT SOUTHEAST INTO THE FAR NORTHERN AND WESTERN PORTIONS OF THE FORECAST AREA OVERNIGHT. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AND TRACK ALONG THE FRONT. FREQUENT LIGHTNING WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. GIVEN THE DRY CONDITIONS IN PLACE ACROSS THE REGION THE RISK FOR FLOODING IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL CONTINUE INTO FRIDAY AND FRIDAY EVENING AS A COLD FRONT SLOWLY MOVES SOUTHEAST ACROSS THE OUTLOOK AREA. IF ENOUGH INSTABILITY CAN DEVELOP TO THE SOUTH OF THIS FRONT... HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE WITH SOME STORMS. THE MAIN SEVERE THREAT WOULD GENERALLY BE ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR. GUSTY SOUTHERLY WINDS UP TO 30 MPH ARE EXPECTED ACROSS EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI THIS WEEKEND AS A WARM FRONT LIFTS NORTH THROUGH THE REGION. THERE IS THEN A CONDITIONAL RISK FOR SEVERE THUNDERSTORMS ON SATURDAY AFTERNOON AND SATURDAY EVENING IF THUNDERSTORMS CAN MANAGE TO DEVELOP ALONG THAT RETREATING WARM FRONT. IF STORMS DO DEVELOP...THEY WOULD LIKELY BE SUPERCELLS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS. ADDITIONAL ROUNDS OF THUNDERSTORMS WILL THEN BE POSSIBLE FROM SATURDAY NIGHT INTO EARLY NEXT WEEK...HOWEVER THE THREAT FOR STRONG TO SEVERE STORMS REMAINS HIGHLY UNCERTAIN AT THIS TIME. IT DOES APPEAR THAT THE THREAT FOR THUNDERSTORMS WILL FINALLY END SOMETIME LATER MONDAY OR MONDAY NIGHT AS A COLD FRONT SWEEPS ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS ACROSS EXTREME SOUTHEASTERN KANSAS AND THE MISSOURI OZARKS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
In the hours before
Local storm report, May 8, 2:38 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND DMG 4 E WHEATON 36.77N 93.98W
05/08/2014 BARRY MO COUNTY OFFICIAL
ROOF BLOWN OFF A TRAILER WITH TREES DOWN.
&&
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:18 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 42 min |
| May 8, 5:10 PM CDT | Tornado Warning | SGF | Douglas, Webster, Wright | 20 min |
| May 8, 5:40 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.